Hail, Trimble
- When
- March 16, 2:45 AM EST
- Where
- Trimble County, 0.69 mi N of Bedford
- Measured
- 1.25 in hail
- Reported by
- Emergency Manager
- Coordinates
- 38.590, -85.320
The Trimble County Emergency Manager reported hail 1.25 inches in diameter.
A cold front swept through northern Kentucky during the early morning hours on March 16. With very warm temperatures and a favorable dynamic setup in place, isolated to scattered thunderstorms developed.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LMK wrote it up.
A cold front swept through northern Kentucky during the early morning hours on March 16. With very warm temperatures and a favorable dynamic setup in place, isolated to scattered thunderstorms developed. One particular storm over Trimble County produced severe hail with reports received of 1 to 1.25 inch diameter hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Mar 16, 2:30 AM EST, 15 minutes earlier.
Area Forecast Discussion National Weather Service Louisville KY 330 AM EDT WED MAR 16 2016 .SHORT TERM (Now through Thursday)... Issued at 315 AM EDT Wed Mar 16 2016 Cold front is currently making its way across southern Indiana and central Kentucky, just reaching the I-65 corridor at 07Z. A couple of storms over southern Indiana currently approaching severe limits in an environment of elevated instability and low wet-bulb zero heights. Low-level wind fields are also frisky enough that we'll need to watch for gusty winds as well as marginal severe hail, but these should exit to the north and east by daybreak. Will mention isolated/scattered storms in a pre-1st period, but mostly handle it through short-fuse products. The rest of the day will be mostly sunny and breezy as the surface low wraps up over the Great Lakes, leaving a tight westerly gradient over the Ohio Valley. Cold advection will be stronger aloft than at the surface, so expect deep mixing, which will bring down 30 mph gusts at times, especially across southern Indiana. Nocturnal cooling will be limited tonight as the winds stay up, with Thursday looking fairly similar to today, only a bit less breezy and a few degrees cooler. Gradient finally starts to relax late Thursday as the surface ridge builds in from the west. .LONG TERM (Thursday night through Tuesday)... Issued at 300 AM EDT Wed Mar 16 2016 Expect below normal temps Friday through the weekend as a series of upper disturbances carves out a mean trof over the eastern CONUS. Main challenge will be timing of precip chances, and confidence is low given the usual difficulty in timing progressive NW flow, and initial lack of available moisture. Will keep things dry through Friday, even with a weak surface front dropping through, as precipitable water will take a while to come up from roughly a quarter inch. By Friday night we finally start to see some saturation, so will introduce slight chance POPs mainly in the south as the front hangs up. Will carry low-end chance POPs for most of the weekend, with GFS and ECMWF both progging a closed low tracking across Illinois/Indiana Saturday night. Not much phasing with the southern stream, but this trajectory is far enough south and could cool the thermal profiles enough to support mixed precip within a brief window late Sat night or early Sun morning. Daytime temps will struggle to reach 50 over the weekend, with morning lows just barely above freezing. Precip chances will wane Sunday night as the trof axis pushes to our east, but cooler than normal temps will continue into Monday with surface high pressure settling along the Gulf Coast. Milder temps return on Tuesday as upper ridging builds from the southwest. && .AVIATION (06Z TAF Update)... Updated at 123 AM EDT Wed Mar 16 2016 A cold front will quickly slide through the TAF sites over the next few hours. Although moisture starved, an isolated shower or storm could develop. At this point, have elected to continue keeping the TAF sites dry as likelihood of one impacting a terminal is pretty low. Expect steady SW winds to continue ahead of the cold front, along with a few more hours of LLWS below 1700 feet AGL. LLWS threat and any Bkn ceiling around 4-5 K feet quickly subsides between 4 and 5 AM EST with the passage of the front. An hour or two of gusty SW winds will then continue through the pre-dawn hours behind the front. Clear skies return for sunrise with WSW winds around 10 to 15 mph. These will increase in magnitude by mid to late morning with gusts up in the 25-30 mph through the afternoon. Winds then slacken to SW around 5 to 10 mph early this evening. && .LMK Watches/Warnings/Advisories... KY...NONE. IN...NONE. && Short Term........RAS Long Term.........RAS Aviation..........BJS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 925 PM EDT TUE MAR 15 2016 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-170130- ORANGE-WASHINGTON-SCOTT-JEFFERSON-DUBOIS-CRAWFORD-PERRY-HARRISON- FLOYD-CLARK-HANCOCK-BRECKINRIDGE-MEADE-OHIO-GRAYSON-HARDIN-BULLITT- OLDHAM-TRIMBLE-HENRY-SHELBY-FRANKLIN-SPENCER-ANDERSON-WOODFORD- FAYETTE-BOURBON-NICHOLAS-NELSON-MERCER-JESSAMINE-LARUE-MARION-BOYLE- GARRARD-MADISON-BUTLER-EDMONSON-HART-GREEN-TAYLOR-CASEY-LINCOLN- LOGAN-WARREN-SIMPSON-ALLEN-BARREN-MONROE-METCALFE-ADAIR-RUSSELL- CUMBERLAND-CLINTON- INCLUDING THE CITIES OF...PAOLI...ORLEANS...FRENCH LICK...SALEM... SCOTTSBURG...AUSTIN...MADISON...JASPER...HUNTINGBURG...BROWNSTOWN... MILLTOWN...MARENGO...TELL CITY...CORYDON...NEW ALBANY... JEFFERSONVILLE...CLARKSVILLE...LEWISPORT...HAWESVILLE... HARDINSBURG...IRVINGTON...CLOVERPORT...BRANDENBURG...MULDRAUGH... BEAVER DAM...HARTFORD...LEITCHFIELD...ELIZABETHTOWN...RADCLIFF... FORT KNOX...MOUNT WASHINGTON...SHEPHERDSVILLE...HILLVIEW...BROOKS... LOUISVILLE...LA GRANGE...BUCKNER...CRESTWOOD...PEWEE VALLEY... BEDFORD...MILTON...EMINENCE...NEW CASTLE...PLEASUREVILLE... CAMPBELLSBURG...SHELBYVILLE...FRANKFORT...GEORGETOWN...CYNTHIANA... TAYLORSVILLE...LAWRENCEBURG...VERSAILLES...LEXINGTON...PARIS... CARLISLE...BARDSTOWN...SPRINGFIELD...HARRODSBURG...NICHOLASVILLE... WILMORE...WINCHESTER...HODGENVILLE...LEBANON...DANVILLE... LANCASTER...RICHMOND...BEREA...MORGANTOWN...BROWNSVILLE... HORSE CAVE...MUNFORDVILLE...GREENSBURG...CAMPBELLSVILLE...LIBERTY... STANFORD...RUSSELLVILLE...BOWLING GREEN...FRANKLIN...PROVIDENCE... SCOTTSVILLE...GLASGOW...TOMPKINSVILLE...EDMONTON...COLUMBIA... RUSSELL SPRINGS...JAMESTOWN...BURKESVILLE...ALBANY 925 PM EDT TUE MAR 15 2016 /825 PM CDT TUE MAR 15 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL INDIANA AND CENTRAL KENTUCKY. .DAY ONE...OVERNIGHT. ISOLATED THUNDERSTORMS ARE POSSIBLE TONIGHT...MAINLY FROM MIDNIGHT THROUGH ABOUT 4 AM EDT. BRIEF HEAVY RAINFALL...SMALL HAIL...AND LIGHTNING ARE THE MAIN THREATS IF STORMS DO DEVELOP. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/LOUISVILLE. ZBT/MJ
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
302 AM EDT WED MAR 16 2016
INZ079-160730-
JEFFERSON-
302 AM EDT WED MAR 16 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN JEFFERSON COUNTY...
AT 301 AM EDT...A STRONG THUNDERSTORM WAS 7 MILES NORTH OF
SCOTTSBURG...MOVING NORTHEAST AT 50 MPH.
WINDS UP TO 35 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
MADISON...SMYRNA...DUPONT...CANAAN...WAKEFIELD...BELLEVIEW...DEPUTY...WIRT...
BRYANTSBURG AND BARBERSVILLE.
LAT...LON 3883 8521 3872 8564 3873 8565 3874 8568
3882 8568 3882 8561 3885 8561 3885 8557
3888 8557 3888 8554 3891 8553 3891 8520
TIME...MOT...LOC 0701Z 245DEG 50KT 3878 8572
SCHOETTMERSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
306 AM EDT WED MAR 16 2016
INZ091-092-KYZ031-160730-
FLOYD-CLARK-OLDHAM-
306 AM EDT WED MAR 16 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN FLOYD...CLARK AND
NORTHWESTERN OLDHAM COUNTIES...
AT 306 AM EDT...A STRONG THUNDERSTORM WAS NEAR NEW PROVIDENCE TOWN...
MOVING NORTHEAST AT 50 MPH.
WINDS UP TO 35 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
NEW ALBANY...NEW PROVIDENCE TOWN...CLARKSVILLE...CHARLESTOWN...
SELLERSBURG...GALENA...OWEN...GOSHEN...BORDEN AND GREENVILLE.
LAT...LON 3843 8546 3832 8599 3842 8603 3842 8600
3845 8599 3861 8561 3861 8557
TIME...MOT...LOC 0706Z 245DEG 43KT 3840 8593
SCHOETTMERSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
313 AM EDT WED MAR 16 2016
INZ079-160745-
JEFFERSON-
313 AM EDT WED MAR 16 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN JEFFERSON COUNTY...
AT 313 AM EDT...A STRONG THUNDERSTORM WAS 10 MILES NORTHWEST OF
MADISON...MOVING EAST AT 60 MPH.
WINDS UP TO 40 MPH AND A LOT OF DIME SIZE HAIL ARE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
SMYRNA...CANAAN...MIDDLEFORK...WAKEFIELD...FIVE POINTS...BELLEVIEW...WIRT...
BRYANTSBURG...BARBERSVILLE AND CHINA.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3881 8521 3877 8559 3882 8563 3883 8561
3884 8561 3891 8542 3891 8520
TIME...MOT...LOC 0713Z 249DEG 55KT 3881 8554
SCHOETTMERSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
315 AM EDT WED MAR 16 2016
INZ092-KYZ031>033-160745-
CLARK-HENRY-OLDHAM-TRIMBLE-
315 AM EDT WED MAR 16 2016
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CLARK...WEST CENTRAL
HENRY...NORTHERN OLDHAM AND SOUTHWESTERN TRIMBLE COUNTIES...
AT 315 AM EDT...A STRONG THUNDERSTORM WAS 9 MILES EAST OF NEW
PROVIDENCE TOWN...MOVING EAST AT 60 MPH.
WINDS UP TO 45 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
LA GRANGE...BEDFORD...CLARKSVILLE...PENDLETON...CHARLESTOWN...SELLERSBURG...
OWEN...GOSHEN...BETHLEHEM AND HARMONY VILLAGE.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3868 8533 3842 8527 3838 8579 3840 8581
3840 8586 3843 8587 3860 8550 3859 8548
3859 8543 3863 8544
TIME...MOT...LOC 0715Z 250DEG 50KT 3843 8577
SCHOETTMERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
338 AM EDT WED MAR 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0323 AM HAIL STARLIGHT 38.42N 85.90W
03/16/2016 E0.88 INCH CLARK IN PUBLIC
REPORTED VIA FACEBOOK
0329 AM HAIL 3 NE CHARLESTOWN 38.48N 85.63W
03/16/2016 E0.88 INCH CLARK IN TRAINED SPOTTER
HAIL FELL FOR 3 MIN AND COVERED GROUND
&&
NWS LOUISVILLE KY
IRIS SYSTEMSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
343 AM EDT WED MAR 16 2016
KYZ032-160815-
TRIMBLE-
343 AM EDT WED MAR 16 2016
...A STRONG THUNDERSTORM WILL AFFECT TRIMBLE COUNTY...
AT 343 AM EDT...A STRONG THUNDERSTORM WAS OVER BEDFORD...MOVING EAST
AT 55 MPH.
WINDS UP TO 45 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
BEDFORD...MONITOR AND WISES LANDING.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 3863 8523 3862 8523 3860 8521 3860 8522
3858 8521 3858 8517 3855 8522 3852 8540
3855 8542 3857 8542 3861 8544 3862 8544
3869 8529
TIME...MOT...LOC 0743Z 247DEG 48KT 3859 8531
SCHOETTMERThe Louisville radar (KLVX), 87 km away, was scanning. The volume nearest the first event began at 07:45 UTC.
1 hail. Local standard time, as filed.
The Trimble County Emergency Manager reported hail 1.25 inches in diameter.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2016Every state in 2016This day in weather historyWarnings in Kentucky, March 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 615552.